Alert archive / Indiana / Special Weather Statements in 2020

Special Weather Statement, NWS Louisville, KY

July 8, 2020Scott County, Indiana

NWS Louisville, KY issued this special weather statement at Jul 8, 2020, 3:08 PM EDT for Scott County, Indiana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2020, 3:08 PM EDT (19:08 UTC)
Expired
Jul 8, 2020, 3:45 PM EDT
In force
37 min
Issued by
NWS Louisville, KY

County Scott County, IN

The radar

The Louisville radar (KLVX), 86 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 546 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
546 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

557 
WWUS83 KLMK 081908
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
308 PM EDT Wed Jul 8 2020

INZ077-078-081945-
Washington-Scott-
308 PM EDT Wed Jul 8 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SCOTT AND
NORTHEASTERN WASHINGTON COUNTIES...

At 308 PM EDT, a strong thunderstorm was located 10 miles west of
Scottsburg and was nearly stationary.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Scottsburg, Austin, Little York and Leota. 

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3876 8576 3863 8583 3868 8609 3878 8607
      3876 8603 3877 8602 3876 8601 3877 8598
      3875 8598 3876 8596 3875 8595 3876 8594
      3875 8592 3875 8590 3873 8589 3873 8588
      3874 8584 3879 8581
TIME...MOT...LOC 1908Z 197DEG 7KT 3873 8595 

$$

DM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Jul 8, 12:51 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 8, 12:51 PM EDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1251 PM EDT Wed Jul 8 2020

...Updated Aviation Discussion...

.Short Term...(Today and tonight)
Issued at 300 AM EDT Wed Jul 8 2020

...Another Hot/Muggy Day Today With Peak Heat Indices Around 100...
...Scattered PM Storms Capable Of Localized Flooding/Wind...

The rinse/repeat forecast continues for the region today as we
remain in a hot, muggy, and stormy pattern. Before we get to those
details, wanted to address the ongoing cluster of convection and fog
potential toward dawn. Continuing to see new storms fire as the
outflow boundary pushes steadily westward. The cluster of storms has
been producing some gusty conditions and likely some localized sub-
severe mini microbursts with the taller cores. In addition, locally
heavy rainfall has occurred. Luckily, there appears to be just
enough propagation to avoid any major flood concerns/training. Will
keep an eye on these as necessary through dawn, but overall think
things might finally dissipate before then. Expect some patchy fog
is again possible toward dawn, but a lot is dependent on the
variable sky cover and chaotic outflow boundaries not mixing any one
location out.

Temperatures are expected to once again surge toward the low to mid
90s this afternoon, along with high dew points in the low 70s. This
is expected to yield peak heat indices north of 100 degrees for a
few locations mainly west of I-65 and north of I-64. Given that
similar values are expected tomorrow for generally the same areas,
will go with an SPS to highlight the uncomfortable conditions.

Once again, storms are expected to fire around 2-3 PM EDT today,
lasting into the evening, and possibly the overnight. No real change
to the atmosphere as we will continue to see strongly unstable MU
CAPE values around 2000-3000 J/KG, high precipitable water values
around 1.7" - 2" through the column, and virtually no deep layer
shear. This will once again result in strong storms capable of
localized gusty winds, isolated flash flooding concerns, and plenty
of lightning. The strongest cells may require a few severe warnings
for damaging microburst potential, and any training/stationary cells
could certainly prompt a few Flash Flood Warnings as we've seen at
times over the past several days. Overall, not any notable triggers
to speak of so development and coverage will be pretty random and
reliant on small scale boundaries/differential heating. If there is
any one area in favor over the others, it would be west of I-65 and
north of I-64 where current HRRR has the best coverage.

Will keep isolated wording in overnight into Thursday to account for
a few random nocturnal storms that we've seen the past couple of
nights. Otherwise, expect patchy fog potential and lows once again
in the low to mid 70s in most spots.

.Long Term...(Thursday through Tuesday)
Issued at 300 AM EDT Wed Jul 8 2020

As a surface and upper low pressure storm system create impacts
along the North Carolina and Virgina coastal areas Wed night and
Thu, the weather pattern will be much more benign to its west over
the OH Valley. In our area, Thu will be another hot, humid day with
seemingly random isolated convection Thu afternoon and night, forced
by any small scale low-level convergence zones/outflow boundaries.
As is typical in this regime, a couple spots may get deluged with
brief torrential wind and gusty surface winds, while nearby
locations stay rain-free. Expect another hot day with afternoon
highs in the lower-mid 90s with max heat indices topping out around
or just above 100 over the north/west half of the forecast area.

Blended model guidance continues to advertise the approach of a mid-
level trough axis aloft late Thu night and Fri across the OH Valley.
Scattered convection should occur along and ahead of the trough axis
and associated surface trough Thu night (even overnight when air
mass instability will still exist) and Fri. Very warm and humid
conditions will continue Fri as well.

As this trough axis passes by and we wait the approach of the next
shortwave, the weather should become a little less active on Sat.
Model soundings do indicate some instability Sat afternoon, but with
the presence of a potentially capping subsidence inversion aloft.
The model blend still cranks out some POPs Sat (especially east-
central KY) due to possible isolated cells, but Sat should be dry
for a good part of the area.

By Sun, models agree on the next digging shortwave to affect the
Great Lakes and OH Valley, but differ on intensity. Either way, with
an unstable air mass particularly Sun afternoon, scattered storms
should prevail over the OH Valley. Storm morphology is difficult to
determine at this time, but if the stronger solution verifies, then
some stronger multi-clustered cells could occur.

By early next week assuming the trough aloft progresses far enough
to our east (as currently depicted), drier air should march SE
across the OH Valley, especially Tue.

Looking well ahead to late next week into the following weekend, a
very stubborn, stout expansive west-to-east ridge aloft should hold
firm from the SW U.S. to SE U.S. and TN Valley. North of the ridge,
fast westerly flow across the northern third of the U.S. has
repeated MCS activity written all over it for the parts of the
central/northern Plains into the Great Lakes. As far as the OH
Valley goes, one of two things could occur. First, if the ridge
breaks down a bit on its eastern flank, then parts of the OH Valley
could become vulnerable to storm activity as well. Or, as some
guidance suggests, the ridge could amplify farther N and E across
the OH Valley making for a dry heat wave late next week and weekend.
Stay tuned.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1251 PM EDT Wed Jul 8 2020

No significant changes in the air mass so no significant changes in
the forecast for this TAF package. Another hot and muggy afternoon
today with scattered storms. Coverage will be a little better today
than yesterday but many locations will still stay dry. Spots that do
receive a storm may experience gusty winds and very heavy downpours.
Also bear in mind that gusty winds will extend outward from the main
cell on radar.

Tonight will be muggy and still. Isolated thunderstorms will be
possible, similar to last night, but coverage and confidence are too
low for anything in the TAFs at this point. Went with persistence
for the early morning visibility forecast.

Another hot and muggy day tomorrow with scattered afternoon
thunderstorm development.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...BJS
Long Term...TWF
Aviation...13
Hazardous weather outlook, Jul 8, 12:52 PM EDT, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1252 PM EDT Wed Jul 8 2020

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-091700-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
1252 PM EDT Wed Jul 8 2020 /1152 AM CDT Wed Jul 8 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Another hot and humid afternoon will lead to peak heat indices
around 100 degrees. Use caution if working outdoors, wear light and
loose clothing, and drink plenty of water.

Scattered thunderstorms are expected again this afternoon and
evening with frequent lightning, heavy rainfall, and gusty winds.
The strongest storms may produce localized flash flooding and
isolated instances of damaging wind. A few instances of hail may
also be possible.

Isolated storms will be possible overnight as well.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated thunderstorms are expected again Thursday, with a better
storm chance Friday as weak low pressure affects the lower Ohio
Valley. Another weather system will cause another round of
scattered thunderstorms on Sunday. Expect heavy rainfall that
could lead to localized flooding, brief strong wind gusts, and
frequent lightning at times.

Maximum heat indices will continue to reach around 100 for many
locations Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any instances of flooding or wind damage
to the National Weather Service throughout the week.

13

In the hours before

Special weather statement, Jul 8, 2:06 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Louisville KY
206 PM EDT Wed Jul 8 2020

INZ076-077-084-090-081830-
Crawford-Orange-Washington-Harrison-
206 PM EDT Wed Jul 8 2020

...A LINE OF STRONG THUNDERSTORMS AFFECTING NORTHWESTERN
HARRISON...CRAWFORD...ORANGE...AND WESTERN WASHINGTON COUNTIES...

At 205 PM EDT, radar indicated strong thunderstorms from 11 miles
northwest of Salem to 11 miles southeast of Paoli to near English.
The storms are nearly stationary.

Winds in excess of 45 mph and pea size hail are possible with these
storms.

Locations impacted include...
Salem, Paoli, English, Carefree Town, Orleans, Stampers Creek,
Marengo, Milltown, Orangeville, and Campbellsburg.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3849 8607 3822 8634 3831 8666 3869 8654
      3869 8631 3873 8631 3874 8629 3877 8628
      3877 8626 3876 8625 3878 8623 3877 8622
      3878 8621 3877 8621 3878 8618 3876 8613
      3877 8610 3878 8609
TIME...MOT...LOC 1805Z 353DEG 3KT 3871 8626 3846 8630 3833 8652

13
Special weather statement, Jul 8, 2:27 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Louisville KY
227 PM EDT Wed Jul 8 2020

INZ076-084-081900-
Crawford-Orange-
227 PM EDT Wed Jul 8 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CRAWFORD AND
SOUTHWESTERN ORANGE COUNTIES...

At 227 PM EDT, a strong thunderstorm was located near English and is
nearly stationary.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
English, Riceville, Wickliffe, Ethel, Grantsburg, Temple, Fargo,
Taswell, Bacon and Eckerty.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3827 8644 3829 8668 3848 8663 3842 8637
TIME...MOT...LOC 1827Z 197DEG 7KT 3837 8654

DM
Special weather statement, Jul 8, 2:29 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Louisville KY
229 PM EDT Wed Jul 8 2020

INZ076-077-081900-
Orange-Washington-
229 PM EDT Wed Jul 8 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ORANGE AND
NORTHWESTERN WASHINGTON COUNTIES...

At 229 PM EDT, a strong thunderstorm was located 9 miles northwest of
Salem and is nearly stationary.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Salem, Campbellsburg, Saltillo, Bromer, Kossuth, Mckinley, Smedley,
Rush Creek Valley, Claysville and Hitchcock.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3876 8603 3877 8602 3876 8601 3863 8608
      3856 8615 3859 8639 3869 8636 3869 8631
      3873 8631 3874 8629 3877 8628 3876 8625
      3878 8623 3877 8622 3878 8621 3878 8618
      3876 8613 3877 8610 3878 8610 3878 8609
TIME...MOT...LOC 1829Z 197DEG 7KT 3871 8621

DM
Special weather statement, Jul 8, 2:59 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Louisville KY
259 PM EDT Wed Jul 8 2020

INZ083-081930-
Dubois-
259 PM EDT Wed Jul 8 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DUBOIS COUNTY...

At 259 PM EDT, a strong thunderstorm was located near Jasper and was
nearly stationary.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Jasper, Dubois, Celestine, Thales, Maltersville, Dubois Crossroads,
Kellerville, Crystal and Haysville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3850 8697 3850 8696 3849 8695 3851 8693
      3850 8691 3850 8687 3851 8685 3853 8683
      3852 8672 3834 8678 3834 8698
TIME...MOT...LOC 1859Z 197DEG 7KT 3844 8687

DM
Special weather statement, Jul 8, 3:05 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Louisville KY
205 PM CDT Wed Jul 8 2020

INZ089-081930-
Perry-
205 PM CDT Wed Jul 8 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PERRY COUNTY...

At 205 PM CDT, a strong thunderstorm was located 11 miles northeast
of Tell City and was nearly stationary.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Mount Pleasant, Leopold, Ranger, Sassafras, Bristow, Oriole, Celina,
Apalona, Terry and Gatchel.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3812 8680 3814 8681 3816 8680 3817 8680
      3819 8670 3820 8646 3810 8648 3800 8672
      3801 8678 3803 8678 3803 8677 3804 8679
      3806 8677 3808 8678 3810 8677 3812 8681
TIME...MOT...LOC 1905Z 197DEG 7KT 3811 8669

DM
Special weather statement, Jul 8, 3:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
308 PM EDT Wed Jul 8 2020

INZ077-078-081945-
Washington-Scott-
308 PM EDT Wed Jul 8 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SCOTT AND
NORTHEASTERN WASHINGTON COUNTIES...

At 308 PM EDT, a strong thunderstorm was located 10 miles west of
Scottsburg and was nearly stationary.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Scottsburg, Austin, Little York and Leota.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3876 8576 3863 8583 3868 8609 3878 8607
      3876 8603 3877 8602 3876 8601 3877 8598
      3875 8598 3876 8596 3875 8595 3876 8594
      3875 8592 3875 8590 3873 8589 3873 8588
      3874 8584 3879 8581
TIME...MOT...LOC 1908Z 197DEG 7KT 3873 8595

DM

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 10:16 PM EDTSpecial Weather StatementLMKMercer14 min
Jul 7, 10:31 PM EDTSpecial Weather StatementLMKAnderson29 min
Jul 7, 11:37 PM EDTSpecial Weather StatementLMKWashington23 min
Jul 8, 12:11 AM EDTSpecial Weather StatementLMKSpencer34 min
Jul 8, 1:36 PM EDTSpecial Weather StatementLMKOhio24 min
Jul 8, 1:44 PM EDTSpecial Weather StatementLMKWoodford31 min
Jul 8, 1:54 PM EDTSpecial Weather StatementLMKOhio36 min
Jul 8, 2:01 PM EDTSpecial Weather StatementLMKFranklin29 min
Jul 8, 2:14 PM EDTAreal Flood AdvisoryLMKGrayson, Ohio2 hr
Jul 8, 3:11 PM EDTSpecial Weather StatementLMKLogan19 min
Jul 8, 3:30 PM EDTSpecial Weather StatementLMKMeade30 min
Jul 8, 3:42 PM EDTSevere Thunderstorm WarningLMKJefferson, Oldham33 min
Jul 8, 3:49 PM EDTSpecial Weather StatementLMKOldham26 min
Jul 8, 4:01 PM EDTFlash Flood WarningLMKJefferson, Oldham2 hr
Jul 8, 4:02 PM EDTAreal Flood AdvisoryLMKMeade118 min
Jul 8, 4:12 PM EDTSpecial Weather StatementLMKOldham33 min
Jul 8, 4:16 PM EDTSpecial Weather StatementLMKTrimble29 min
Jul 8, 4:40 PM EDTSpecial Weather StatementLMKTrimble35 min
Jul 8, 4:42 PM EDTAreal Flood AdvisoryLMKTrimble2 hr
Jul 8, 4:52 PM EDTFlash Flood WarningLMKTrimble3 hr
Jul 8, 5:21 PM EDTSpecial Weather StatementLMKAllen24 min
Jul 8, 5:36 PM EDTSpecial Weather StatementLMKGreen24 min
Jul 8, 6:09 PM EDTSpecial Weather StatementLMKAdair, Green, Hart, Larue, Marion, Taylor51 min
Jul 8, 6:59 PM EDTSpecial Weather StatementLMKAdair, Green, Hart, Larue, Marion, Metcalfe and 1 more61 min
Jul 8, 7:32 PM EDTSpecial Weather StatementLMKCasey28 min
Jul 8, 12:22 AM EDTSpecial Weather StatementLMKFloyd38 min
Jul 8, 12:47 AM EDTSpecial Weather StatementLMKWashington28 min
Jul 8, 12:58 AM EDTAreal Flood AdvisoryLMKClark, Washington62 min
Jul 8, 1:20 PM EDTSpecial Weather StatementLMKHarrison25 min
Jul 8, 2:06 PM EDTSpecial Weather StatementLMKCrawford, Orange, Washington24 min
Jul 8, 2:27 PM EDTSpecial Weather StatementLMKCrawford33 min
Jul 8, 2:29 PM EDTSpecial Weather StatementLMKWashington31 min
Jul 8, 2:32 PM EDTAreal Flood AdvisoryLMKCrawford, Orange, Washington3 hr
Jul 8, 2:34 PM EDTSevere Thunderstorm WarningLMKCrawford, Orange, Perry26 min
Jul 8, 2:59 PM EDTSpecial Weather StatementLMKDubois31 min
Jul 8, 3:05 PM EDTSpecial Weather StatementLMKPerry25 min
Jul 8, 3:24 PM EDTSpecial Weather StatementLMKDubois36 min
Jul 8, 3:34 PM EDTAreal Flood AdvisoryLMKPerry116 min
Jul 8, 5:30 PM EDTSpecial Weather StatementLMKJefferson30 min
Jul 8, 5:33 PM EDTAreal Flood AdvisoryLMKJefferson117 min

Nearby

Special Weather Statements in Indiana, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.